A 76 year-old man presented with back pain anorexia and cachexia. CT scan confirmed a pancreatic mass with liver metastasis. Liver biopsy confirmed a neuroendocrine tumour. Because of left ventricular failure he was unsuitable for tumour reduction therapy. He was hypercalcaemic (2.543.1 mmol/l), PTH and PTHrP were elevated [2.5 pmol/l (1.96.9), 7.1 pmol/l (<1) respectively]. A diagnosis of PTHrP secreting neuroendocrine tumour with coexisting primary hyperparathyroidism was made. He was treated with pamidronate infusions and hydration remained well for two years.
He was referred for an endocrinology opinion in October 2004. Investigations revealed serum PTH concentration 2.5 pmol/l adjusted calcium 2.7 mmol/l. 25 (OH)-Vitamin D was <17 nmol/l. Serum PTHrP was markedly elevated at 8.0 pmol/l suggesting the PTHrP- secreting neuroendocrine tumour as a cause of hypercalcaemia. Chromogranin A and B were raised but fasting gut peptides normal. Sestamibi and bone scanning were unremarkable. A radiolabelled octreotide scan demonstrated abnormal uptake in the liver corresponding to hepatic metastasis. These results suggest the hypercalcaemia was due to PTHrP secretion but the raised PTH was due to secondary hyperparathyroidism.
Pamidronate was discontinued and Octreotide LAR initiated. On octreotide therapy calcium levels remained stable at 2.32.4 mmol/l and Vitamin D rose to 47 mmol/l whilst PTH concentration decreased to 1.0 pmol/l without vitamin D replacement. Despite stable calcium levels the patient deteriorated and died form carcinomatosis after 6 months of octreotide therapy.
This case is unusual as the patient survived for 40 months when the average life expectancy in PTHrPoma is 2 months, suggesting that in the elderly this marker may not be associated with poor prognosis. The other interesting point is that normally the hypercalcaemia produced by PTHrP suppresses PTH levels. Here Vitamin D deficiency appears to prevent this. Octreotide has been demonstrated to increase plasma vitamin D levels in acromegaly and may have raised tem here.
01 - 05 Apr 2006
European Society of Endocrinology